Alert archive / Oregon / Frost Advisories in 2018
Frost Advisory 7, NWS Medford, OR
NWS Medford, OR issued this frost advisory at Oct 10, 2018, 2:17 PM PDT for Curry County, Jackson County, Josephine County, Oregon. It took effect at Oct 12, 2018, 2:00 AM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2018, 2:17 PM PDT (21:17 UTC)
- In effect from
- Oct 12, 2018, 2:00 AM PDT
- Expired
- Oct 12, 2018, 8:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Curry County, OR, Jackson County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 75 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
766 WWUS76 KMFR 102117 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 217 PM PDT Wed Oct 10 2018 ORZ024-026-111500- /O.NEW.KMFR.FR.Y.0007.181012T0900Z-181012T1500Z/ /O.NEW.KMFR.FZ.A.0008.181012T0900Z-181012T1500Z/ /O.CON.KMFR.FR.Y.0006.181011T0900Z-181011T1600Z/ Eastern Curry County and Josephine County-Jackson County- Including the cities of Grants Pass and Cave Junction 217 PM PDT Wed Oct 10 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT THURSDAY... ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY... ...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... The National Weather Service in Medford is continuing the frost advisory for tonight between 2 AM and 9 AM PDT. We have also issued a Frost Advisory for tomorrow night between 2 AM to 8 AM PDT Friday. A Freeze Watch has also been issued for late Thursday night through Friday morning. * Low temperatures Thursday morning: 33 to 36 degrees. * Low temperatures for the Freeze warning on Friday morning: 30 to 32 degrees. * Low temperatures for the Frost advisory on Friday morning: 33 to 36 degrees. * Locations in the frost advisory for tonight include...The more sheltered locations in the Illinois, Applegate and Rogue Valleys of Jackson and Josephine Counties, including Cave Junction, Selma, Provolt, Williams, Applegate, Ruch and Lakecreek. * Locations in the freeze watch for Friday morning include...The more sheltered locations in the Illinois and Applegate Valleys, including OBrien, Cave Junction, Selma, Williams, Provolt, and Applegate. * Locations in the frost advisory for Friday morning include... Sheltered portions of the Rogue Valley, Applegate Valley, and the Illinois Valley, including Jacksonville, Grants Pass, Gold Hill, Murphy, Merlin, and Ruch. The outskirts of Ashland, Eagle Point, and White City are also included in the advisory. * Impacts...Sensitive vegetation may be damaged or killed if left unprotected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$
5 follow-up statements
450 WWUS76 KMFR 111015 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 315 AM PDT Thu Oct 11 2018 ORZ024-026-120000- /O.UPG.KMFR.FZ.A.0008.181012T0900Z-181012T1500Z/ /O.NEW.KMFR.FZ.W.0011.181012T0900Z-181012T1500Z/ /O.CON.KMFR.FR.Y.0006.000000T0000Z-181011T1600Z/ /O.CON.KMFR.FR.Y.0007.181012T0900Z-181012T1500Z/ Eastern Curry County and Josephine County-Jackson County- Including the city of Cave Junction 315 AM PDT Thu Oct 11 2018 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY... ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY... The National Weather Service in Medford has upgraded the Freeze Watch to a Freeze Warning...which is in effect from 2 AM to 8 AM PDT Friday. * Low temperatures this morning: 33 to 36 degrees in the Frost Advisory. * Low temperatures late tonight into Friday morning: 30 to 32 degrees in the Freeze Warning and 33 to 36 degrees in the Frost Advisory. * Locations in the frost advisory for this morning include...The more sheltered locations in the Illinois, Applegate and Rogue Valleys of Jackson and Josephine Counties, including Cave Junction, Selma, Provolt, Williams, Applegate, Ruch and Lakecreek. * Locations in the Freeze Warning for late tonight into Friday morning include...The more sheltered locations in the Illinois and Applegate Valleys, including Cave Junction, Williams, Provolt, and Applegate. * Locations in the Frost Advisory for Friday morning include... Sheltered portions of the Rogue, Applegate, and Illinois Valleys, including Jacksonville, Lakecreek, Murphy, Wilderville and Ruch. * Impacts...Sensitive vegetation may be damaged or killed if left unprotected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
287 WWUS76 KMFR 111546 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 846 AM PDT Thu Oct 11 2018 ORZ024-026-120400- /O.EXP.KMFR.FR.Y.0006.000000T0000Z-181011T1600Z/ /O.CON.KMFR.FZ.W.0011.181012T0900Z-181012T1500Z/ /O.CON.KMFR.FR.Y.0007.181012T0900Z-181012T1500Z/ Eastern Curry County and Josephine County-Jackson County- Including the city of Cave Junction 846 AM PDT Thu Oct 11 2018 ...CURRENT FROST ADVISORY WILL EXPIRE AT 9 AM TODAY... ...A FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY... ...ANOTHER FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY... * Low temperatures late tonight into Friday morning: 30 to 32 degrees in the Freeze Warning and 33 to 36 degrees in the Frost Advisory. * Locations in the Freeze Warning for late tonight into Friday morning include...The more sheltered locations in the Illinois and Applegate Valleys, including Cave Junction, Williams, Provolt, and Applegate. * Locations in the Frost Advisory for Friday morning include... Sheltered portions of the Rogue, Applegate, and Illinois Valleys, including Jacksonville, Lake Creek, Murphy, Wilderville and Ruch. * Impacts...Sensitive vegetation may be damaged or killed if left unprotected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
970 WWUS76 KMFR 112103 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 203 PM PDT Thu Oct 11 2018 ORZ024-026-120915- /O.CON.KMFR.FZ.W.0011.181012T0900Z-181012T1500Z/ /O.CON.KMFR.FR.Y.0007.181012T0900Z-181012T1500Z/ Eastern Curry County and Josephine County-Jackson County- Including the city of Cave Junction 203 PM PDT Thu Oct 11 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY... ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY... * Low temperatures Friday morning: 30 to 32 degrees in the Freeze Warning and 33 to 36 degrees in the Frost Advisory. * Locations in the Freeze Warning include...The more sheltered locations in the Illinois and Applegate Valleys, including Cave Junction, Williams, Provolt, and Applegate. * Locations in the Frost Advisory include... Sheltered portions of the Rogue, Applegate, and Illinois Valleys, including Jacksonville, Lake Creek, Murphy, Wilderville and Ruch. * Impacts...Sensitive vegetation may be damaged or killed if left unprotected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
587 WWUS76 KMFR 112104 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 204 PM PDT Thu Oct 11 2018 ORZ024-026-121500- /O.CON.KMFR.FZ.W.0011.181012T0900Z-181012T1500Z/ /O.CON.KMFR.FR.Y.0007.181012T0900Z-181012T1500Z/ Eastern Curry County and Josephine County-Jackson County- Including the city of Cave Junction 204 PM PDT Thu Oct 11 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY... ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT FRIDAY... * Low temperatures Friday morning: 30 to 32 degrees in the Freeze Warning and 33 to 36 degrees in the Frost Advisory. * Locations in the Freeze Warning include...The more sheltered locations in the Illinois and Applegate Valleys, including Cave Junction, Williams, Provolt, and Applegate. * Locations in the Frost Advisory include... Sheltered portions of the Rogue, Applegate, and Illinois Valleys, including Jacksonville, Lake Creek, Murphy, Wilderville and Ruch. * Impacts...Sensitive vegetation may be damaged or killed if left unprotected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
507 WWUS76 KMFR 121500 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 800 AM PDT Fri Oct 12 2018 ORZ024-026-121600- /O.EXP.KMFR.FZ.W.0011.000000T0000Z-181012T1500Z/ /O.EXP.KMFR.FR.Y.0007.000000T0000Z-181012T1500Z/ Eastern Curry County and Josephine County-Jackson County- Including the city of Cave Junction 800 AM PDT Fri Oct 12 2018 ...FREEZE WARNING HAS EXPIRED... ...FROST ADVISORY HAS EXPIRED... The Freeze Warning and Frost Advisory expired at 800 AM PDT. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Oct 10, 8:52 AM PDT, 5 hours 25 minutes earlier.
Area forecast discussion, Oct 10, 8:52 AM PDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Medford OR
852 AM PDT Wed Oct 10 2018
.DISCUSSION...Current Visible Satellite Imagery is showing higher
clouds across the Cascades and eastward as well as across Siskiyou
and Modoc Counties in California. Otherwise, there are some areas
of the Umpqua and Coquille Basins as well as the Illinois and
Applegate Valleys which are seeing some marine layer clouds/fog.
The higher clouds are moving to the south and to the east, while
the fog/low stratus associated with the marine layer will be
burning off now that the sun has risen. We are expecting a
slightly warmer day, with another round of dry weather.
The main challenge of this forecast package will be for how the
inversion will set up again tonight and whether or not we may see
some frost in some of our west side valleys tonight and possibly
freezing temperatures tomorrow night. Otherwise, this relatively
benign pattern will continue for the next few days as the previous
forecast discussion details quite nicely. -Schaaf
&&
.MARINE...Updated 8 AM PDT Wednesday 10 October 2018...A thermal
trough near the coast will result in gusty north winds and steep
choppy seas to the waters south of Cape Blanco through late this
week. Also expect steep seas from Cape Blanco north through this
evening. Winds may weaken slightly on Thursday then may strengthen
late Thursday into Friday. Additionally, tonight into Thursday,
unusually long period southerly swell will develop, peaking
Thursday night, then slowly subsiding on Friday. This may bring
rough bar conditions at Brookings and elevated surf at Port
Orford. On the weekend, expect north winds to gradually lower
Saturday into Sunday but seas may remain steep and hazardous. -CC
&&
.PREV DISCUSSION... /Issued 359 AM PDT Wed Oct 10 2018/
DISCUSSION...An extended period of dry weather begins today
across the CWA as a long wave trough that brought the cooler
weather and showers to the area for the first week or so of
October finally begins to edge eastward. A piece of the trough
will break off, forming a closed low that will retrograde and
meander near the Southern California coast Friday through the
weekend. Meanwhile, high pressure aloft positioned over the
eastern Pacific will amplify and slowly move eastward, nosing
into the Pacific Northwest. This is one of the more common
blocking patterns, known as an omega block. This will ultimately
prevent weather systems from reaching the West Coast and will
likely take quite a while to break down. In fact, we expect
ridging aloft to stick around right through next week. This will
bring a transition from northerly flow to a dry east or
northeasterly continental flow resulting in a significant drying
of the air mass across SW Oregon and northern California along
with a warm-up.
Today, some energy is still arriving from the north on the back
side of the trough, so some higher clouds are moving through
currently. There are also some low clouds and fog developing, but
these won't last too long this morning. Clouds should thin out
yielding mainly sunny conditions this afternoon. The air mass is
still on the cool side, so high temperatures will remain a few to
several degrees below normal.
Tonight, with fewer clouds expected, typically colder spots in the
valleys west of the Cascades will have lows in the lower to mid
30s. We're not expecting frost right here in Medford, but some
areas of the Rogue Valley, like near Lakecreek, and also in
portions of the Applegate/Illinois Valleys (Ruch, Cave Junction)
will, so we have issued a frost advisory from 200-900 AM PDT.
Expect periods of stronger east winds over the ridges, especially
west of the Cascades throughout the remainder of the forecast
period. This will bring ridgetop drying with moderate to, at
times, poor overnight humidity recoveries and general low minimum
afternoon relative humidity. Chilly mornings will continue inland,
but afternoon temperatures will be comfortably warm. Southwest
coastal areas near Brookings will also have some abnormally warm
days with highs in the upper 70s and 80s. Models are showing a
disturbance and associated cold front grazing east side areas this
weekend. This could bring a slight uptick in winds Saturday and
potentially some cooling over there into Sunday, but most other
areas won't even notice a change. -Spilde
AVIATION...For the 10/06Z TAFs...VFR conditions are being observed
in most places this afternoon, and this should continue through
early evening. Northerly flow and low level moisture favors the
Umpqua Basin for MVFR ceilings Wednesday morning. Model consensus
now shows the coast remaining VFR tonight, so have kept them clear.
Confidence is medium on this aspect of the forecast because there is
some chance fog will form in vicinity of KOTH early Wednesday
morning. MVFR ceilings are also possible east of the Cascades,
especially in northern Klamath and much of Lake County. Conditions
should improve to VFR everywhere by late Wednesday morning as a
drier air mass moves in. Keene
MARINE...Updated 300 AM PDT Wednesday 10 October 2018...A
thermal trough near the coast will bring gusty north winds and
choppy seas to areas south of Cape Blanco through the remainder of
the week. Steep fresh swell will affect areas north of Cape
Blanco through Wednesday and then subside some. Unusually long
period southerly swell will develop Wednesday, peak Thursday
night, then slowly subside Friday, and this may bring rough bar
conditions at Brookings and elevated surf at Port Orford.
Keene/Smith
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory from 2 AM to 9 AM PDT Thursday for ORZ024-026.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT Friday for PZZ356-376.
Small Craft Advisory until 11 PM PDT this evening for
PZZ350-370.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 2:01 AM PDT | Frost Advisory | MFR | Curry, Jackson, Josephine | 31 hr |
| Oct 10, 2:17 PM PDT | Freeze Watch | MFR | Curry, Jackson, Josephine | 13 hr |
| Oct 10, 2:43 PM PDT | Small Craft Advisory | MFR | 5 days |
Nearby
Frost Advisories in Oregon, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.